New Mexico, 2011

Heavy Snow in New Mexico, February 8 to 9, 2011

February 8 to 9, 2011 · NWS ABQ · 13 events in 13 counties and zones

Another vigorous storm system plowed across New Mexico, dumping moderate to heavy snow over northern and central portions of the state. A foot or more of snow fell over the higher elevations of the Sangre de Cristo Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Another vigorous storm system plowed across New Mexico, dumping moderate to heavy snow over northern and central portions of the state. A foot or more of snow fell over the higher elevations of the Sangre de Cristo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 8, 10:37 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 8, 10:37 AM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1037 AM MST TUE FEB 8 2011

.UPDATE...
THIS INTERIM ISSUANCE MAINLY TO LOWER 1ST PD MAX TEMPS ACROSS E
CENTRAL AND NE NM BEHIND COLD FRONT AND TO LOWER POPS...QPF AND
SNOW AMTS FOR NW ROUGHLY QUARTER OF NM FOR THE REST OF THE DAY.
MAY BE LOOKING AT AN EARLY CANCELLATION OF ADVISORIES FOR FAR NW
NM FOR THE MAIN AFTN PACKAGE AS THEIR SIGNIFICANT PCPN SHOULD BY
OVER WELL BEFORE DARK.

43

&&

.PREV DISCUSSION...345 AM MST TUE FEB 8 2011...
LOTS GOING ON THIS MORNING. VIGOROUS UPPER CUTOFF LOW SEEN ON
WATER VAPOR EARLY THIS MORNING WILL CONTINUE PROGRESSING SOUTH
ACROSS THE GREAT BASIN THIS MORNING. MEANWHILE...THE SHALLOW
ARCTIC AIR MASS CONTINUES TO MAKE HEADWAY ACROSS SOUTHEAST COLORADO
KNOCKING ON THE DOOR STEP OF UNION COUNTY. MAX TEMP AT KCAO LIKELY
TO OCCUR THIS MORNING BEFORE FALLING OFF TODAY. ALL ELSE FALLING
INTO PLACE NICELY AS UPPER JET DYNAMICS INCREASE ACROSS NEW MEXICO
AND FRONTOGENETICAL FORCING AIDS IN A DECENT BAND OF QPF OVER THE
NORTHERN TIER BY SUNRISE.

MODELS ARE IN GOOD AGREEMENT THAT THIS BAND OF PRECIPITATION WILL
COMBINE WITH UPSLOPE FLOW/LIFT FROM THE COLD FRONT TO RAPIDLY
INCREASE SNOWFALL ACROSS THE NORTHERN HIGH TERRAIN...ADJACENT
NORTHEAST HIGHLANDS AND PLAINS AS WELL AS THE NORTHWEST PLATEAU
AND NORTHWEST HIGH TERRAIN. TEMPS AT 700MB FALL RAPIDLY BEHIND
THIS BOUNDARY AND WITH CONVERGENCE AND MENTIONED DYNAMICS...HAVE
HIGHER CONFIDENCE FOR IMPACTS ACROSS THE NORTHWEST AND WEST WHICH
INCLUDES I-40 WEST OF ABQ TO THE ARIZONA STATE LINE. WILL GO AHEAD
WITH A WINTER WEATHER ADVISORY FOR THESE AREAS WHICH WILL INCLUDE
GALLUP TO GRANTS...THE CHUSKA MOUNTAINS NORTH TO FARMINGTON.
MODELS END THE PRECIPITATION RATHER QUICKLY OVER THE NORTHWEST BY
EVENING BUT WILL NOT MAKE TOO MANY SEGMENTS IN THE HAZARD GRIDS
AND ALLOW LATER SHIFTS TO TAILOR THE CONFIGURATION.

THE MOST SIGNIFICANT IMPACTS WILL LIKELY BE FELT ALONG THE EAST
SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...SOUTHERN SAN JUANS AND
ALONG INTERSTATES 25 AND 40. WILL GO AHEAD AND UPGRADE THE WINTER
STORM WATCH TO A WINTER STORM WARNING AND MAKE THE CUTOFF POINT
PRETTY MUCH JUST SOUTH OF I-40. SNOWFALL AMOUNTS OF 4 INCHES OR
MORE ARE EXPECTED BUT THE BLOWING SNOW WILL MAKE TRAVEL VERY
TREACHEROUS LATER TODAY AND ESPECIALLY THIS EVENING. THE WARNING
WILL ALSO INCLUDE THE SANDIA MANZANO MOUNTAINS AND JEMEZ. A TAD
BIT LESS CERTAIN FOR THE JEMEZ BUT UPSLOPE AND VERY COLD 700 TEMPS
LEAVE CONCERN FOR 20:1 SNOW RATIOS AT THE HIGHER ELEVATIONS WHICH
COULD EASILY PILE UP IN SHORT ORDER ESPECIALLY IF PROGGED
FRONTOGENETICAL BANDING DEVELOPS. FOR THE ABQ AND SAF METRO
AREAS...MORE TRICKY WITH PROGGED EAST CANYON WIND BUT CONVERGENCE
IS LIKELY TO SET UP OVER THE WEST MESA/RIO RANCHO AND A BIT OVER
THE FOOTHILLS SO WILL GO WITH AN ADVISORY FOR ABQ AND SAME FOR SAF
WITH HIGHER TOTALS IN THE MOUNTAINS.

SOUTH OF INTERSTATE 40...LESS CERTAIN. MODELS CONTINUE TO SHOW A
NARROW BAND OF INCREASED QPF ASSOCIATED WITH MENTIONED
FRONTOGENETICAL FORCING BUT FEEL THE BRUNT WOULD BE FURTHER NORTH
BUT STILL ENOUGH CONCERN FOR A SWATH OF 1 TO 3 INCH AMOUNTS WITH 3
TO 6 IN THE SOUTH CENTRAL MOUNTAINS. WILL GO WITH AN ADVISORY FOR
THE MOUNTAINS EAST TO DEBACA...ROOSEVELT AND CURRY COUNTIES AND
LEAVE CHAVES AND SOUTHWEST CHAVES WITH AN INCH OR TWO POSSIBLE.
COLLABORATION BETWEEN SURROUNDING WFOS MUCH APPRECIATED THIS
MORNING!!

ELSEWHERE...STRONG WINDS WILL BE IN PLACE ACROSS THE GILA WELL
BEFORE THE ARRIVAL OF THE FRONT AND PRECIPITATION. THINK THE BULK
OF THE SNOW WILL FALL TO THE EAST BUT WINDS STILL A CONCERN AND
LIKELY WITH NO SNOW FALLING. WILL HOIST WIND ADVISORY THERE WHICH
ALIGNS WELL WITH NEIGHBORING OFFICES TO THE SOUTH.

LOOKS LIKE SUBSIDENCE WILL KICK IN FAIRLY RAPIDLY LATER TONIGHT
INTO EARLY WEDNESDAY WITH SNOW AND BLOWING SNOW EXPECTED TO HANG
ON ACROSS THE EAST AND SOUTHEAST NEAR THE TEXAS STATE LINE.
AS MENTIONED BEFORE...FUTURE SHIFTS MAY NEED TO END
ADVISORIES/WARNINGS EARLY DEPENDING ON TRENDS.

ANOTHER BAGGY TROUGH WILL SWEEP ACROSS NEW MEXICO BY THE END OF
THE WORKWEEK WITH A FEW LIGHT HIGH TERRAIN SNOW SHOWERS POSSIBLE.
PAID LITTLE ATTENTION PAST DAY 4 DUE TO PRESENT HAZARDS BUT A LOOK
AT MEDIUM TO LONG RANGE MODELS SHOWS NO CHANGE FROM LAST NIGHT.
DRIER AND MILDER PATTERN TO COMMENCE OVER NEW MEXICO.

KW

.AVIATION...
MVFR AND IFR CIGS/VSBYS ARE MOVING RAPIDLY SE TOWARD ACROSS THE FOUR
CORNERS REGION THIS MORNING...AND WILL CONTINUE EXPANDING SOUTH INTO
THE HIGH TERRAIN OF NORTHERN NM THRU 18Z. MEANWHILE A STRONG SURFACE
COLD FRONT WILL USHER IN A SHARP NORTHERLY WIND SHIFT FROM NORTH TO
SOUTH OVER THE E PLAINS NOW THRU 22Z WITH SNOWS DEVELOPING IN ITS
WAKE. MOST LOCALES WILL SEE AT LEAST MVFR CIGS BY THIS AFTERNOON
WITH MT OBSCURATIONS ALL AREAS THRU WEDNESDAY MORNING. THE GREATEST
CONFIDENCE FOR HEAVY SNOW ACCUMS AND VLIFR CONDITIONS WILL BE ALONG
THE EAST SLOPES FROM RATON SOUTH TO LAS VEGAS AND CLINES CORNERS THIS
EVENING. A GAP WIND WILL DELIVER A QUICK PUNCH OF STRONG WINDS BELOW
CANYONS IN THE RIO GRANDE VALLEY BTWN 22Z AND 04Z. CLEARING DEVELOPS
FROM NORTH TO SOUTH WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. GUYER

.FIRE WEATHER...
NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE NEXT 7
DAYS. WIDESPREAD MAINLY POOR VENT RATES WILL BE THE MAIN IMPACT TO
SMOKE MANAGEMENT THRU ABOUT SATURDAY.

THE CURRENT UPR LEVEL STORM SYSTEM AND ASSCD SFC COLD FRONTS WILL
MOVE RAPIDLY SOUTH ACROSS THE AREA TODAY AND TONIGHT. THE BEST
CHANCE FOR MODERATE TO HEAVY SNOW ACCUMS WILL BE FROM THE HIGHER
TERRAIN OF THE NORTHERN MTS EAST ACROSS THE NE HIGHLANDS AND NE
PLAINS. GUSTY WEST WINDS UP TO 50 MPH WILL DEVELOP AHEAD OF THIS
SYSTEM OVER THE SW CORNER OF THE AREA WHERE SUBSEQUENT VENT RATES
WILL BE THE BEST. MIN RH WILL BE WELL INTO THE 40S AND 50S THUS NO
FIRE CONCERNS ARE EXPECTED.

VERY COLD AIR WILL DEVELOP BEHIND THIS SYSTEM FOR TONIGHT WITH
READINGS 15 TO 35 DEGREES BELOW NORMAL THRU THURSDAY. A SECONDARY
UPR LEVEL WAVE WILL SLIDE ACROSS THE AREA WEDNESDAY NIGHT HOWEVER
VERY DRY AIR ASSCD WITH THIS WILL PROVIDE NO PRECIP BUT ONLY MORE
COLD TEMPS.

OVERALL LIGHTER WEST TO NW FLOW WILL REMAIN IN PLACE ACROSS THE AREA
WITH ANOTHER WEAK UPR WAVE SUNDAY. OCCASIONAL GUSTY WINDS ALONG THE
EAST SLOPES WILL BE THE MAIN EFFECT FROM THESE WAVES WITH LOCALLY
IMPROVED VENT RATES. MIN RH VALUES WILL AVERAGE 30 TO 50 PCT WITH
WIDESPREAD VERY GOOD TO EXCELLENT RECOVERIES.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM MST
WEDNESDAY FOR THE FOLLOWING ZONES...NMZ524-526-535>537-539.

WINTER STORM WARNING UNTIL 8 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ510>516-521>523-527>534.

WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ517>519.

WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ501>507.

WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ508-509.

&&

43
Hazardous weather outlook, Feb 8, 6:04 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MST TUE FEB 8 2011

NMZ501>540-091300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL IMPACT MUCH OF CENTRAL AND NORTHERN NEW
MEXICO BRINGING MODERATE TO SIGNIFICANT SNOWFALL ACCUMULATIONS.
THE HIGHEST IMPACT WILL BE FELT ALONG THE EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS AND ADJACENT HIGHLANDS AND PLAINS.
INTERSTATE 25 FROM GLORIETTA PASS TO RATON AND INTERSTATE 40 FROM
TIJERAS PASS TO THE TEXAS STATE LINE WILL BE HARDEST HIT. SNOW AND
STRONG WINDS WILL LIKELY CAUSE VISIBILITY RESTRICTIONS
AND TREACHEROUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND BLOWING SNOW WILL COME TO AN END DURING WEDNESDAY MORNING
FOLLOWED BY IMPROVING CONDITIONS.

THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED...
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

17

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
February 8, 12:00 PM MST to 9:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
Trained Spotter

Up to 9 inches of snow fell over the higher elevations of the San Juan Mountains.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
February 8, 12:00 PM MST to 9:00 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

Up to a foot of snow fell over the West Slopes of the Sangre de Cristo Mountains.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 8, 12:00 PM MST to 9:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Up to a foot of snow fell at several locations in the Northern Sangre de Cristo Mountains.

Heavy Snow, Upper Rio Grande Valley

When
February 8, 12:00 PM MST to 9:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Public

Snowfall ranged between 2 and 6 inches across the Upper Rio Grande Valley.

Heavy Snow, Estancia Valley

When
February 8, 12:00 PM MST to February 9, 4:00 AM MST
Where
Estancia Valley forecast zone
Reported by
COOP Observer

There were a few reports of 6 inches of snow across the Estancia Valley.

Heavy Snow, Raton Ridge/Johnson Mesa

When
February 8, 12:00 PM MST to 9:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Public

Up to 4 inches of snow fell over the Raton Ridge and Johnson Mesa.

Heavy Snow, Far Northeast Highlands

When
February 8, 12:00 PM MST to February 9, 9:00 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Up to 7 inches of snow fell across the Far Northeast Highlands.

Heavy Snow, Northeast Highlands

When
February 8, 12:00 PM MST to 9:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
Trained Spotter

Up to 5 inches of snow fell across the Northeast Highlands.

Heavy Snow, Union County

When
February 8, 12:00 PM MST to 9:00 PM MST
Where
Union County forecast zone
Reported by
COOP Observer

Up to 4 inches of snow fell across Union County.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 8, 1:00 PM MST to 9:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

Up to 8 inches of snow fell over the Southern Sangre de Cristo Mountains.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
February 8, 1:00 PM MST to February 9, 7:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

An impressive 5 to 18 inches of snow fell across the East Slopes of the Sangre de Cristo Mountains.

Heavy Snow, Guadalupe County

When
February 8, 1:00 PM MST to February 9, 12:00 AM MST
Where
Guadalupe County forecast zone
Reported by
Public

Up to 4 inches of snow fell across Guadalupe County.

Heavy Snow, Central Highlands

When
February 8, 2:00 PM MST to February 9, 4:00 AM MST
Where
Central Highlands forecast zone
Reported by
Trained Spotter

Two to 5 inches of snow was reported across the Central Highlands.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271549, 271550, 271551, 271554, 271555, 271557, 271558, 271559, 271560, 271552, 271553, 271561, 271556.